Thiazolidinedione-associated congestive heart failure and pulmonary edema

Research output: Contribution to journalArticle

104 Citations (Scopus)

Abstract

Objective: To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus. Patients and Methods: We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone. Results: Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione. Conclusion: We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.

Original languageEnglish (US)
Pages (from-to)1088-1091
Number of pages4
JournalMayo Clinic Proceedings
Volume78
Issue number9
StatePublished - Sep 1 2003

Fingerprint

Pulmonary Edema
Heart Failure
Thiazolidinediones
rosiglitazone
pioglitazone
Chronic Renal Insufficiency
Type 2 Diabetes Mellitus
Cardiac Edema
Left Ventricular Dysfunction
Cardiomyopathies
Diuretics
Signs and Symptoms
Medical Records
2,4-thiazolidinedione
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Thiazolidinedione-associated congestive heart failure and pulmonary edema. / Kermani, Asra; Garg, Abhimanyu.

In: Mayo Clinic Proceedings, Vol. 78, No. 9, 01.09.2003, p. 1088-1091.

Research output: Contribution to journalArticle

@article{4037eb0d41b34b44bd661a133410c4f7,
title = "Thiazolidinedione-associated congestive heart failure and pulmonary edema",
abstract = "Objective: To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus. Patients and Methods: We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone. Results: Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione. Conclusion: We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.",
author = "Asra Kermani and Abhimanyu Garg",
year = "2003",
month = "9",
day = "1",
language = "English (US)",
volume = "78",
pages = "1088--1091",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "9",

}

TY - JOUR

T1 - Thiazolidinedione-associated congestive heart failure and pulmonary edema

AU - Kermani, Asra

AU - Garg, Abhimanyu

PY - 2003/9/1

Y1 - 2003/9/1

N2 - Objective: To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus. Patients and Methods: We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone. Results: Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione. Conclusion: We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.

AB - Objective: To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus. Patients and Methods: We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone. Results: Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione. Conclusion: We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.

UR - http://www.scopus.com/inward/record.url?scp=0041778253&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041778253&partnerID=8YFLogxK

M3 - Article

VL - 78

SP - 1088

EP - 1091

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 9

ER -